Irishman 'died from septic shock' after taking prescribed painkiller Nolotil in Spain
'This is a known side affect ... particularly a problem for people of British and Irish decent'
An Irishman died after he was prescribed a common painkiller for his shoulder pain while on holidays in Spain.
William “Billy” Smyth (66) from Mullingar was visiting Spain in February when he was prescribed the painkiller Nolotil from a Spanish GP, which he took for five days.
In April Billy returned to another GP in Spain to get a renewal for his normal medications and told the doctor he couldn’t shake cold like symptoms.
“He couldn’t shake a common cold and the sore throat he had. The GP checked him out and found his white blood cell count was very low and called an ambulance to take him to emergency straight away,” Billy’s son Derek Smyth told Independent.ie.
At the emergency department Billy went through a series of tests and doctors found that the Nolotil drug had caused a toxic poisoning in his bone marrow, causing him to stop producing white blood cells, which are used to fight infection.
“This is a known side affect of the drug which the hospital doctors said is particularly a problem for people of British and Irish decent. The second GP who sent him to hospital afterwards also stated it was “common knowledge” not to prescribe English or Irish people this drug,” said Derek.
Derek and his sister Stephanie Hutchinson flew to Spain to be with their dad, “who never ever complained about being sick”.
Billy developed sepsis and necrotising fasciitis as a result of the low white cell count and he required “radical surgery” to remove the affected tissue in an attempt to save his life.
“My father remained in a coma following surgery. He developed multiple organ failure, received a colostomy, kidney dialysis and many life saving measures but on April 17 my father died from septic shock due to the complications developed from taking Nolotil,” said Derek.
“We’re obviously upset that the drug was prescribed to him but at the end of the day, the drug is legal in certain countries. There’s nothing on the paperwork to say don’t give it to Irish people, it’s just more common knowledge among doctors.
“My dad was there for a short time and already another Irish man was admitted for illness caused by the drug. Irish people should be cautious and think twice about what they’re taking. If they even stop for a couple of seconds and think, they could save their lives,” said Derek.
“In the coming days, weeks and months, there are tens of thousands leaving Ireland and heading to Spain for the holiday of a lifetime. I wish that none of them will inadvertently take a medication that may kill them.”
Billy was a healthy man who loved cycling, scuba diving and swimming.
“My father was renowned for his fund raising activities, voluntary efforts for local clubs and civil defence, giving up his holidays and weekends to teach thousands of people how to swim and save lives and recovering countless bodies from Irish lakes, rivers and oceans so their loved ones could have closure,” said Derek.
The Nolotil drug is a brand name for Metamizole. Metamizole is a anti-inflammatory drug used for the treatment of mild pain such as toothaches, headaches, arthralgia, neuralgia, myositis, mild to moderate visceral pain, and high fever.
While the drug is available in countries such as Spain, it’s banned in Ireland, the UK, US, Australia and other EU countries.
A spokesperson for the Health Products Regulatory Authority (HPRA) told independent.ie that Nolotil (Metamizole) has never been authorised for use in Ireland.
"In addition to Spain, metamizole has been authorised and marketed under various trade names in some other EU member states including Italy, Austria, Belgium, the Netherlands, Portugal, Luxembourg, Croatia, the Czech Republic and Slovakia.
"Metamizole is authorised in the above countries for the treatment of moderate or severe acute pain and high fever not responding to general therapeutic measures.
"It is known to be associated with a risk of blood disorders, including agranulocytosis (low white cell count)."